Thursday, Oct. 27
10:45 – 11:45 (1 hr)
Meeting Room: Chestnut (Mezzanine)
Simran Sandhu*, BSc; Marlon Danilewitz, MD, FRCPC; Wiplove Lamba, MD, FRCPC; Wasim Darawsh, MD
- Health Advocate
- Medical Expert
At the end of this session, participants will be able to: 1) Delineate the prevalence and risk factors associated with mood disorders and opioid use disorder (OUD); 2) Outline the potential physical health sequelae associated with opioid use disorder that may also confer a risk for mood disorders; and 3) Assess the efficacy and safety of antidepressants in people with opioid use disorder.
The morbidity and mortality associated with opioid use disorder (OUD) has grown in the last decade with the rise of synthetic opioids, such as fentanyl and carfentanil. Mood disorders are among the most common comorbidities for people who use opioids. Patients with OUD and co-occurring depression report poorer treatment outcomes and a higher likelihood of relapse. Clinically, co-occurring mood disorders may manifest in overlapping symptoms as OUD, with anxiolytics and antidepressant therapies compounding risk for unintentional overdose. As the treatment for people with comorbid OUD and mood disorders is complex and often neglected by physicians, a more standardized and inclusive approach is warranted. In this workshop, we will employ case-based discussions and interactive learning to provide clinicians with a comprehensive approach to treating mood disorders in people with OUD. Specifically, we will outline factors associated with patterns of opioid use and opioid agonist therapies that may correlate with mood. We will further outline the potential sequelae of OUD that may have implications for mood. Finally, we will outline the current research supporting antidepressants and other psychotropic use specifically in this comorbid population for efficacy and harms.
- Blanco C, Volkow ND. Management of opioid use disorder in the USA: present status and future directions. The Lancet 2019;393:1760–72.
- Webster L R. Risk factors for opioid-use disorder and overdose. Anesth Analg 2017;125:1741–8.